Naloxone can be used to counteract the effects of an opioid overdose. There are now two kits at Revelstoke Secondary School. (File)

Seven suspected fatal overdoses in three days

IH warns residents after seven suspected overdoses in region in three days

  • Jan. 27, 2018 12:00 a.m.

In the wake of a recent increase in fatal suspected drug overdose in the Interior Health region, the health authority is urging residents who use illegal drugs to avoid them, if not using isn’t an options users should not do drugs alone.

In the last three days seven suspected fatal overdoses have occurred in the IH region.

“Preliminary data provided by the BC Coroners Service, there were seven suspected overdose deaths in IH from January 23-26. The exact causes of death will be confirmed by the BC Coroners Service once their investigations are complete,” a press release from IH stated.

RELATED: Penticton hospital fourth busiest in region

IH released the following tips to help reduce the risk of overdose:

· Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol).

· Don’t take drugs when you are alone. Leave door unlocked. Tell someone to check on you.

· Use less and pace yourself. Do testers to check strength – a small sample of a drug before taking your usual dosage.

· Keep an eye out for your friends – stay together and look out for each other.

· Carry a Naloxone kit and know how to use it. A list of locations to get a kit can be found on the Interior Health website or on the Toward the Heart website.

· Recognize the signs of an OD: slow or no breathing, gurgling or gasping, lips/fingertips turning blue, difficult to rouse (awaken), non-responsive.

· If someone thinks they may be having an overdose or is witnessing an overdose, follow the SAVE ME steps and call 9-1-1 immediately, do not delay.

Interior Health has Mobile Supervised Consumption Services available in both Kelowna and Kamloops.

Interior Health offers resources online related to overdose and substance use.